Hail, Oxford
- When
- May 22, 3:08 PM EST to 3:12 PM EST
- Where
- Oxford County, 0.85 mi SE of Locke Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.390, -70.690
A severe thunderstorm dropped quarter size hail in Greenwood Maine.
An unseasonably hot and humid airmass was firmly in place across New England with highs well into the 80s across the interior areas away from the coast. A surface cold front swung through the state during the afternoon triggering thunderstorms across interior areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An unseasonably hot and humid airmass was firmly in place across New England with highs well into the 80s across the interior areas away from the coast. A surface cold front swung through the state during the afternoon triggering thunderstorms across interior areas. A few of these storms became severe with damaging wind gusts and large hail being reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 22, 2:54 PM EST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
354 PM EDT Sun May 22 2022
.SYNOPSIS...
Heat and humidity linger through this evening away from the
coast before a cold front brings cooler and drier conditions
tonight. This cold front will bring the threat for severe
thunderstorms this afternoon and evening with the main threats
being large hail, damaging winds, and torrential downpours. High
pressure builds in behind the front Monday bringing fair
weather through Wednesday with temperatures closer to normal and
much lower humidity levels. A frontal system will approach
towards the end of the work week for unsettled conditions
possible Thursday and Friday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Both the heat and thunderstorm threat are evolving about as
expected this afternoon. A few strong thunderstorms have already
developed so far this afternoon, but more activity is expected
to initiate over the next few hours. Low level lapse rates have
become unstable away from the coastline, but at the same time
mid level lapse rates have become less unstable than earlier in
the day. This is confirmed by CAR's 18z sounding. With this
changing environment, some poorly organized clusters of storms
are expected, with the threat of large hail and damaging winds
continuing. With DCAPE values approaching 1000 J/kg, wind
continues to appear to be the most widespread threat from these
storms. The SPC has issued a severe thunderstorm watch through
10PM this evening away from the coastline for these conditions.
Storms are expected to develop and strengthen over the next few
hours, and then gradually weaken through the evening hours as
they continue moving eastward this evening. Showers and possibly
a few strong thunderstorms arrive at the coast last. The cold
front clears the area and brings cooler and drier air in
overnight tonight.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
More seasonable temperatures return tomorrow with drier air and
mainly sunny skies. Offshore winds help to bring some coastal
areas warmer afternoon highs than they've seen the last couple
of days. A large ridge of Canadian high pressure begins building
in tomorrow through tomorrow night. Under the influence of the
high, temperatures will likely cool into the 30s and 40s
tomorrow night across the area.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
No major changes to the long term forecast. High pressure
builds in early to midweek, then a cold front brings an
increased chance of POPs by Thursday. A trough arrives behind
the front with below normal temperatures likely for the first
half of the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term...Some marine fog and stratus continues at RKD.
Elsewhere, VFR conditions are expected through this afternoon
and evening. Interior terminals likely see a few thunderstorms
this evening, starting first across western and northern
terminals, with some heavier rain showers arriving at the
coastal terminals later this evening. VFR conditions are then
expected late tonight through tomorrow night as drier air
returns to the area.
Long Term...Generally VFR conditions are expected early to
midweek under an area of high pressure. Some morning valley fog
is possible across interior terminals. A cold front then brings
an increased chance of showers late in the week. Clearing is
expected by early next weekend.
&&
.MARINE...
Short Term...Conditions are expected to remain below SCA
conditions, but a passing cold front may bring some
thunderstorms and gusty winds this evening. Conditions clear
later tonight as high pressure builds in.
Long Term...High pressure brings tranquil conditions through
midweek, then an approaching cold front likely brings SCA
conditions in southwesterly flow ahead of the front by Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT this evening for NHZ008-011>013-
015.
MARINE...None.
&&
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...ClairHazardous Weather Outlook National Weather Service Gray ME 1045 AM EDT Sun May 22 2022 NHZ008-011>013-015-231445- Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 1045 AM EDT Sun May 22 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Despite the hot weather, water temperatures remain cold. Afternoon thunderstorms are possible today. Some of these storms may be strong to severe, with large hail and damaging winds the most likely hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ014-018>028-NHZ014-231445- Southern Somerset-Interior York-Central Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland- Sagadahoc-Lincoln-Knox-Coastal Waldo-Coastal Rockingham- 1045 AM EDT Sun May 22 2022 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Despite the hot weather, water temperatures remain cold. Afternoon thunderstorms are possible today. Some of these storms may be strong to severe, with large hail and damaging winds the most likely hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012-013-033-NHZ001>007-009-010-231445- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Interior Cumberland Highlands-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Belknap-Strafford- 1045 AM EDT Sun May 22 2022 This Hazardous Weather Outlook is for west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...Today and tonight. Despite the hot weather, water temperatures remain cold. Afternoon thunderstorms are possible today. Some of these storms may be strong to severe, with large hail and damaging winds the most likely hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-231445- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1045 AM EDT Sun May 22 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Areas of dense fog are expected over the coastal waters through the morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Gray ME
131 PM EDT Sun May 22 2022
MEZ009-221800-
Central Somerset ME-
131 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of north central
Somerset County through 200 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rockwood, or 14 miles east of Jackman, moving east
at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sapling, Rockwood Strip, Long Pond, Misery Gore, Sandwich Academy
Grant, Misery, Tomhegan, Taunton And Raynham Academy Grant, Brassua,
Parlin Pond, Johnson Mountain and Town Of Thorndike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4575 6973 4576 6979 4574 6979 4573 6981
4569 6978 4567 6974 4566 6974 4565 6970
4564 6971 4562 6970 4561 6971 4558 6971
4556 6974 4551 7005 4565 7011 4579 6972
TIME...MOT...LOC 1731Z 249DEG 35KT 4560 6996
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TubbsSpecial Weather Statement
National Weather Service Gray ME
353 PM EDT Sun May 22 2022
MEZ008-009-014-222030-
Southern Somerset ME-Northern Franklin ME-Central Somerset ME-
353 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of central Somerset and
east central Franklin Counties through 430 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingfield, or 21 miles north of Farmington, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingfield, Bingham, Carrabassett Valley, Embden, Concord, Solon,
Moscow, Lexington, Pleasant Ridge Plantation, Highland Plantation,
Salem, Freeman, New Portland and Mount Abram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western and west central Maine.
&&
LAT...LON 4490 7026 4502 7030 4514 6988 4492 6980
TIME...MOT...LOC 1953Z 256DEG 31KT 4498 7018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HATThe Portland,ME radar (KGYX), 65 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped quarter size hail in Greenwood Maine.
Convective outflow damaging winds caused by a severe thunderstorms downed a tree on Shore Rd. in Peru, Maine.
A severe thunderstorm dropped golf ball size hail in Jay.
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees and wires in Jay Maine.
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees near the intersection of Crash and Goding Rd, shingle roof damage was also reported in Livermore.
A severe thunderstorm dropped ping pong size in Vienna Maine.
Convective outflow damaging winds caused by a severe thunderstorms downed multiple trees on Ripley and Stream Rd. in Cambridge Maine.
A severe thunderstorm dropped quarter size hail on the Dixmont/Jackson town line in Maine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033562, 1033568, 1033570, 1033571, 1033569, 1033573, 1033574, 1033575.